Alert archive / Pennsylvania / Winter Weather Advisories in 2017
Winter Weather Advisory 12, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Mar 17, 2017, 3:46 PM EDT for 5 counties in Pennsylvania; Morris County, Sussex County, Warren County, New Jersey. It took effect at Mar 18, 2017, 8:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2017, 3:46 PM EDT (19:46 UTC)
- In effect from
- Mar 18, 2017, 8:00 AM EDT
- Expired
- Mar 18, 2017, 11:32 AM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 122 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WWUS41 KPHI 171946 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 346 PM EDT Fri Mar 17 2017 NJZ001-007-008-PAZ054-055-060>062-180800- /O.NEW.KPHI.WW.Y.0012.170318T1000Z-170319T1000Z/ Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Newton, Washington, Morristown, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 346 PM EDT Fri Mar 17 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM EDT SUNDAY... The National Weather Service in Mount Holly has issued a Winter Weather Advisory for a wintry mix of precipitation, which is in effect from 6 AM Saturday to 6 AM EDT Sunday. * LOCATIONS...Berks County, the southern Poconos, the Lehigh Valley, and adjacent northwest New Jersey. * HAZARD TYPES...Snow and light freezing rain. * ACCUMULATIONS...Snow accumulation of 2 to 4 inches, along with around a trace to a tenth of an inch of ice. The highest accumulations of snow and ice are expected in the higher elevations. * TIMING...Light snow is expected to begin overnight with accumulations less than an inch expected by daybreak Saturday. Snow is expected to transition to freezing drizzle or light freezing rain Saturday morning and continue through early afternoon. A switchover back to light to moderate snow is expected late Saturday afternoon. Snow should diminish late Saturday night. * IMPACTS...Snow and ice accumulations will create treacherous driving conditions. * WINDS...East 5 to 10 mph with gusts up to 20 mph. * TEMPERATURES...In the mid 20s to lower 30s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. Report Snow and ice accumulation to the National Weather Service by calling our trained spotter line...posting to the NWS Mount Holly Facebook page...or using Twitter. Snowfall and ice accumulation forecast maps in addition to experimental probabilistic snowfall information for the latest event are available online at www.weather.gov/phi/winter && $$ CMS/JRK
3 follow-up statements
941 WWUS41 KPHI 180148 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 948 PM EDT Fri Mar 17 2017 NJZ001-007-008-PAZ054-055-060>062-181400- /O.CON.KPHI.WW.Y.0012.170318T1000Z-170319T1000Z/ Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Newton, Washington, Morristown, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 948 PM EDT Fri Mar 17 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO 6 AM EDT SUNDAY... * LOCATIONS...Berks County, the southern Poconos, the Lehigh Valley, and adjacent northwest New Jersey. * HAZARD TYPES...Snow and maybe some light freezing rain. * ACCUMULATIONS...Snow accumulation of 2 to 6 inches, along with around a trace to a tenth of an inch of ice. The highest accumulations of snow and ice are expected in the higher elevations. There may be considerable melting on pavement during the daylight hours, especially treated pavements. * TIMING...Intermittent mostly light snow is expected to begin Saturday morning toward sunrise and become heavier late in the day and early Saturday night. There could be a period of freezing rain or drizzle during late morning or early afternoon. The most significant impact from this winter weather event should occur between 5 PM Saturday and 5 AM Sunday. * IMPACTS...Snow and ice accumulations will create slippery driving conditions, especially Saturday evening and night. * WINDS...East 5 to 10 mph with gusts up to 20 mph. * TEMPERATURES...In the mid 20s to lower 30s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. Report Snow and ice accumulation to the National Weather Service by calling our trained spotter line...posting to the NWS Mount Holly Facebook page...or using Twitter. Snowfall and ice accumulation forecast maps in addition to experimental probabilistic snowfall information for the latest event are available online at www.weather.gov/phi/winter && $$ Drag
331 WWUS41 KPHI 180756 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 356 AM EDT Sat Mar 18 2017 NJZ001-007-008-PAZ054-055-060>062-182100- /O.EXT.KPHI.WW.Y.0012.170318T1200Z-170319T1000Z/ Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Newton, Washington, Morristown, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 356 AM EDT Sat Mar 18 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 6 AM EDT SUNDAY... * LOCATIONS...Berks County, the Lehigh Valley and the Poconos in Pennsylvania, as well as northwestern New Jersey. * HAZARD TYPE...Snow. * SNOW ACCUMULATIONS...3 to 6 inches in the elevated terrain, mainly above 1000 feet, and generally 1 to 3 inches in the valleys. There will be considerable melting on paved surfaces during the daylight hours. * TIMING...Intermittent snow is expected to develop this morning. The snow is forecast to become steadier during the afternoon and it will mix with or change to rain in the valleys. The precipitation is expected to change back to all snow tonight. The most significant impact from this winter weather event should occur between 5:00 PM today and 5:00 AM Sunday. * IMPACTS...Snow may create slippery conditions on area roads and walkways, especially this evening and tonight. * WINDS...East around 5 to 10 MPH today and northeast around 10 MPH tonight. * TEMPERATURES...Generally in the 30s today, falling into the middle 20s to lower 30s tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... This Winter Weather Advisory means that snow may cause travel difficulties. Be prepared for slippery roads and limited visibility...and use extra caution while driving. Report snow and ice accumulations to the National Weather Service by calling our trained spotter line...posting to the NWS Mount Holly Facebook page...or by using Twitter. Snowfall and ice accumulation forecast maps in addition to experimental probabilistic snowfall information for this event are available online at www.weather.gov/phi/winter && $$ Iovino
715 WWUS41 KPHI 181532 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 1132 AM EDT Sat Mar 18 2017 NJZ001-007-008-PAZ054-055-060>062-181645- /O.CAN.KPHI.WW.Y.0012.000000T0000Z-170319T1000Z/ Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Newton, Washington, Morristown, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 1132 AM EDT Sat Mar 18 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Mount Holly has cancelled the Winter Weather Advisory. Occasional light snow and flurries will continue into the afternoon and this evening. Spotty light freezing rain or freezing drizzle may also develop this afternoon and evening but icing will mainly be confined to the highest ridges above 1000 ft in elevation as temperatures rise above freezing in the valleys. The potential for a band of heavier snow tonight with an upper low passing by has shifted well south and west of the area. $$ JRK
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 10:04 AM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, Mar 17, 10:04 AM EDT, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1004 AM EDT Fri Mar 17 2017 .SYNOPSIS... High pressure will slide to our south today, then low pressure moving across the Great Lakes arrives in our area later tonight and Saturday. This storm looks to redevelop off the Mid Atlantic coast Saturday night then strengthen as it slowly tracks out to sea through Sunday. High pressure briefly arrives for Monday, then a cold front moves through Monday night and Tuesday morning. A secondary cold front should move through Tuesday night, then high pressure builds in later Wednesday and Thursday before shifting into New England Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Surface high pressure was centered over the Carolinas this morning. The day has started out with sunny skies and relatively light W-NW winds across our area with the northern Mid Atlantic positioned on the northern side of the high. The high will progress of the Southeast U.S. coast this afternoon but its ridge axis extending northward across our region. The end result will be a quiet weather day. Expect increasing clouds during the second half of the afternoon as moisture in the mid and high levels arrives in from the W-SW. Minor adjustments were made to the high temperature forecast for today, generally reflecting a slightly warm trending from the previous forecast as temperatures are already rebounding rather quickly. Still kept highs a few degrees lower than stat guidance N/W of I-95 where there is still a deep snow pack but not quite as cold as what the raw gridded model output from our hi-res model guidance (e.g., HRRR/RAP/WRF ARW/NMM) since observations at 9 AM were already within a few degrees of what these models had for highs. Forecast highs range from the middle 30s in the southern Poconos and NW NJ to the mid 40s in the I-95 cities and coastal plain in NJ and Delmarva. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... A clipper system is forecast to drop from Manitoba today over the Great Lakes for tonight. An area of lift and increasing moisture ahead of the system is expected to influence our weather at that time. An increasing and lowering cloud cover is anticipated for tonight. Light precipitation is forecast to spread into our region from the west and southwest after midnight. Any precipitation should be all snow generally north of the east- west Turnpike in Pennsylvania and north of Interstate 195 in New Jersey. A developing southeast to south flow should allow the boundary layer to warm enough to result in a mix with or change to rain in areas to the south of the above mentioned line. Where snow occurs, new accumulations are expected to be limited to around a half inch or less. The wind should begin the night light and variable. However, it is expected to settle into the east to south quadrant and it will likely increase to 5 to 10 MPH on the coastal plain late tonight. Low temperatures are forecast to favor the 20s from the Poconos and the Lehigh Valley into northern and central New Jersey. Lows should be mostly in the 30s in southeastern Pennsylvania, southern New Jersey, Delaware and northeastern Maryland. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Summary...It appears that winter is not done yet as some accumulating snow is looking more likely for at least the northern portions of our area Saturday into early Sunday. Synoptic Setup...A potent upper-level trough/closed low is forecast to dig into the Northeast and Mid Atlantic regions from the Great Lakes during Saturday. While this feature is potent, the pattern looks fairly progressive overall. This should result in a clipper system over the Great Lakes to weaken and then redevelop off the Mid Atlantic coast over the weekend. While it may become captured beneath the closed low, the storm is forecast to move out to sea during Sunday. The forecast challenge is with the placement of organized mesoscale lift, especially associated with a trough stretching back to the west of the surface low, and the precipitation types. This feature should be shifting farther away Monday as some ridging arrives, then another trough amplifies across eastern Canada around midweek. A shift in the pattern may then allow stronger ridging in the East toward late week as a trough amplifies from the central Plains to the Midwest. We used a model/continuity blend for Saturday through Sunday night, then blended in the 00z WPC Guidance thereafter. Most of the focus was on Saturday into Sunday. Some adjustments were then made following additional collaboration with our neighboring offices. For Saturday and Sunday...A potent upper-level trough which should close off moves across the Northeast and northern Mid Atlantic. An associated clipper in the Great Lakes should redevelop off the Mid Atlantic coast as energy transfers southeastward. The model guidance is in decent agreement however the details still need to be worked out. The initial precipitation should be mostly tied to warm air advection and associated strengthening isentropic upglide. This may be light for awhile Saturday as we await stronger lift to develop once the surface low redevelops to our east and strengthens. There should be an inverted trough that becomes orientated across our northern zones, and it is within this corridor where stronger lift should become focused. The location of this feature will determine where heavier precipitation occurs. It should be cold enough for the far northern zones, especially the higher terrain, for mainly all snow, with 1-3/2-4 inches of accumulation anticipated. As some warming initially arrives aloft, snow mixes with and changes to rain from south to north with all rain farther south. There could be some sleet mixed in or a narrow zone of brief freezing rain, and therefore the precipitation type is a bit lower confidence. A mention of this system continues to be included in the Hazardous Weather Outlook. Some cooling should take place Saturday night with the rain/snow line collapsing south and eastward. The forecast challenge is determining the strength and movement of the inverted strong as this may pivot south and then eastward and possibly assist in focusing a bit more snow as some cooling occurs. We therefore increased the PoPs for a time across the northern to categorical, then these decrease later Saturday night and early Sunday from west to east as the system pulls away. Some precipitation could linger longer into Sunday particularly if the surface low is captured by the closed low aloft and is a bit farther west. We opted to keep some higher PoPs closer to the coast Sunday morning. As the storm strengthens and moves away, a gusty wind will occur especially near the coast and then everywhere on Sunday. For Monday and Tuesday...High pressure should build in briefly Monday before shifting offshore. The next incoming trough, which may involve an amplifying one again within the northern stream, looks to arrive later Monday night and Tuesday. This trough may become more focused just to our north, however a cold front is forecast to move through our area later Monday night into Tuesday. This may result in some showers. Milder air however should surge in ahead of a secondary cold front that arrives Tuesday night. For Wednesday and Thursday...A potential start of a pattern change, at least for a time, looks to offer a trough developing in the Plains with downstream ridging. This ridging allows for strong high pressure near the Upper Great Lakes to build down into our area during the course of Wednesday, then it shifts into New England during Thursday. This setup would allow for a cooler northerly flow to be in place for our area with dry conditions anticipated, however eventually we should get into a developing return flow as low pressure moves toward the western Great Lakes Thursday night. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. VFR conditions are expected today under a mostly clear sky. Clouds should be on the increase tonight and ceilings will lower. Precipitation is forecast to arrive from SW to NE between 04-08Z and conditions are anticipated to lower into the MVFR category with some locations falling to IFR. The precipitation should favor snow at the onset for all TAF sites except maybe MIV and ACY, then mix with and eventually changeover to all rain for I-95 TAF sites (ILG first, TTN last) late tonight. A period of rain/drizzle is possible during the morning and early afternoon hours on Saturday. At RDG and ABE, there is a slight chance and a brief window for freezing drizzle in the morning just before temperature warm to above 32F and we lose our ice crystal growth (meaning drizzle instead of snow). It may change back to snow or a rain/snow mix late in the afternoon at RDG/ABE as heavier precip moves back into the region. A west wind around 8 to 12 knots is expected for today. Gusts to 20 kt are also possible but mainly during the morning The wind should become light and variable this evening before settling into the east to south quadrant late tonight at less than 10 knots. OUTLOOK... Saturday and Sunday...MVFR/IFR conditions are anticipated with times of snow and rain. Some light snow accumulations look to occur, mainly north and west of PHL. Conditions may begin to improve to VFR during Sunday as any rain and snow ends, however this will depend on how quickly low pressure offshore moves farther away. North-northwest winds Sunday may gust up to 25 knots, before diminishing some at night. Monday...VFR with increasing clouds, then ceilings should lower mainly at night as a cold front arrives with some showers. Tuesday...MVFR ceilings possible early if a cold front is slow to clear the area, otherwise VFR. Northwest winds may gust to around 25 knots. A secondary cold front moves through at night, however it appears to have limited moisture with it. && .MARINE... No hazards on the waters though W wind gusts in the lower 20s kt are expected this morning before weakening even further this afternoon and evening. Winds shift out of the SE to S late tonight around 10 kt. Waves on our ocean waters should be mainly in the 2 to 3 foot range. Waves on Delaware Bay are forecast to be 2 feet or less. OUTLOOK... Saturday and Sunday...Small Craft Advisory conditions develop especially Saturday night into Sunday from north to south. It is possible gusts approach gale force for a time late Saturday night and Sunday morning. The conditions should then settle below advisory criteria Sunday night. Monday and Tuesday...The conditions should be below Small Craft Advisory criteria. However, wind gusts may reach to around 25 knots Tuesday night in the wake of a secondary cold front. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...Klein Short Term...Iovino Long Term...Gorse Aviation...Gorse/Iovino/Klein Marine...Gorse/Iovino/Klein
Hazardous weather outlook, Mar 17, 4:09 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 409 AM EDT Fri Mar 17 2017 NJZ001-007>010-PAZ054-055-060>062-103-105-180815- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh- Northampton-Western Montgomery-Upper Bucks- 409 AM EDT Fri Mar 17 2017 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Some light snow accumulations may occur late tonight which may lead to areas of slippery travel. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Saturday into Sunday...Accumulating snow is expected for parts of the region, with the highest amounts near and north of I-80. There could be some sleet mixed in or a brief pocket of freezing rain as a changeover to rain occurs for many from south to north Saturday. Snow accumulations can result in areas of slippery travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001-MDZ008-NJZ012>019-PAZ070-071-101-102-104-106-180815- New Castle-Cecil-Middlesex-Western Monmouth-Eastern Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Western Chester-Eastern Chester-Eastern Montgomery- Lower Bucks- 409 AM EDT Fri Mar 17 2017 This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Saturday...A coating to an inch of snow is possible for some areas early or at night, which may result in some slippery conditions where temperatures drop to near freezing. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ002>004-MDZ012-015-019-020-NJZ020>027-180815- Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot- Caroline-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 409 AM EDT Fri Mar 17 2017 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-180815- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 409 AM EDT Fri Mar 17 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:52 PM EDT | Gale Watch | PHI | 12 hr | |
| Mar 17, 3:52 PM EDT | Small Craft Advisory | PHI | 27 hr | |
| Mar 17, 6:45 PM EDT | Small Craft Advisory | PHI | 41 hr |
Nearby
Winter Weather Advisories in Pennsylvania, 2017Winter Weather Advisories in New Jersey, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.